View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
QUESTION: My 72-year-old patient had a total hip replacement yesterday. He was alert and clear mentally before the surgery, but now he's oriented only to person and refuses to stay in bed. He has no history of alcohol or substance abuse. How can I assess and control his surgical pain, keep him from falling, and bring him back to his baseline functional level?
ANSWER: In cases like this, some well-meaning health care providers discontinue all opioids in an attempt to reverse the delirium. But unless you're sure the opioid is causing a patient's delirium, stopping pain medications isn't appropriate. In fact, it could exacerbate his delirium. Before we look at appropriate interventions, let's review delirium and its causes.
Delirium, an acute and reversible state of confusion, is a disorder of attention and cognition. (In contrast, dementia is a chronic, progressive condition with slow onset and indefinite duration.) Up to 50% of patients having hip surgery develop delirium postoperatively.
Because the signs and symptoms of delirium are variable and may include periods of clarity, the diagnosis may be missed in as many as 70% of hospitalized patients. Besides agitation, signs and symptoms can include anger, emotional lability, or withdrawal.
Risk factors for delirium include treatment with high-risk medications (such as sedatives, opioid analgesics, surgical anesthetics, anticholinergics, benzodiazepines, and antiemetics), older age, stress (as from ICU admission or surgery), pain (typically acute pain), medical conditions that affect renal clearance or oxygenation (such as infections or heart disease), polypharmacy, dehydration, and malnutrition.
Before determining how to treat the patient's pain, perform a complete assessment, including vital signs and a neurologic assessment, to rule out obvious causes of delirium, such as infection or decreased cardiac function. Assess your patient for cognitive impairment using an appropriate assessment tool, such as the Confusion Assessment Method tool or the Intensive Care Delirium Screening Checklist.
How can you best treat pain in a delirious patient? Our case patient, who had major surgery, should be treated for moderate to severe pain. A patient-controlled analgesia pump isn't appropriate because he's too confused to use it properly.
To help determine if the opioid is causing the delirium, administer intermittent doses and monitor the patient to see if his confusion increases or improves. Remember that untreated pain can also cause delirium. If his delirium improves with intermittent doses of opioid, schedule doses to be given regularly. Assess him before administering the medication, and assess his response afterward.
If an opioid seems to be the cause of delirium (as may be the case with your patient), consider asking the prescriber to adjust the dosage or to change the drug to another opioid with a quicker onset and shorter duration of action (such as fentanyl).
Patients who have a history of opioid-induced delirium following surgery may benefit from an epidural infusion of a local anesthetic only. Those who've had abdominal surgery or a total knee replacement may respond well to continuous femoral nerve blockade or (in the case of abdominal surgery) a Soaker Catheter.
You can also try nonpharmacologic techniques to supplement analgesics. Familiar music, massages, ice and heat therapies, or repositioning are effective adjunctive pain control strategies.
Reassure your patient's family that the patient's changed behavior isn't permanent. Enlist their help to keep him safe; for example, ask if a family member can stay with him. Or, if available, have a sitter stay with him. Avoid restraints, which can increase agitation and confusion, and increase his risk of injury.
If treating the reversible causes doesn't resolve the delirium, a last option is to administer low-dose haloperidol. For some patients, a combination of haloperidol and pain medication may be the best way to provide pain relief, control confusion, and maintain safety.
Herr K, et al. Evidence Based Protocol: Acute Pain Management in the Elderly. Iowa City, Iowa, The University of Iowa Research Dissemination Core, 2000.
St. Marie B, ed. American Society of Pain Management Nurses. Core Curriculum for Pain Management Nursing. Philadelphia, Pa., W.B. Saunders Co., 2002.
Waszynski B. Confusion Assessment Method (CAM). The Hartford Institute for Geriatric Nursing. November 2001. http://www.hartfordign.org/publications/trythis/issue13.pdf.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top